Hail, Otsego
- When
- September 4, 9:10 AM EST
- Where
- Otsego County, Oneonta
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -75.070
A cold front moved through the region during the morning of the 4th, producing some thunderstorms across the area. One of these storms produced nickel sized hail in the Oneonta area of Otsego County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved through the region during the morning of the 4th, producing some thunderstorms across the area. One of these storms produced nickel sized hail in the Oneonta area of Otsego County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 4, 6:17 AM EST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 717 AM EDT Wed Sep 4 2019 .SYNOPSIS... A cold front will sweep through the region this morning through mid afternoon, with showers and a chance of thunderstorms. A few storms may be strong to severe with gusty winds in Northeast Pennsylvania and in Central New York east of I-81. Canadian High pressure will bring cool and dry weather tonight through Friday. && .NEAR TERM /THROUGH THURSDAY/... 245 AM update... Main concern is for a potential line of strong gusty thunderstorms as a cold front sweeps through the area this morning to mid afternoon, especially towards the Poconos and Catskills where the Storm Prediction Center has indicated a slight risk for severe thunderstorms. A pair of boundaries will sweep through the region today; first a pre-frontal trough this morning quickly followed by the front itself late morning to mid-afternoon. These are being driven by a sharp shortwave and surface low now crossing from Ontario into Quebec, with the wave extending into the eastern Great Lakes region to Northeast today. Despite some uncertainty in how much instability will be realized today due to clouds and early pre- frontal wave holding back heating, the strong wave and flow aloft will allow plenty of shear to be in place. 0-6km deep shear values of 50-60 knots continue to be indicated in the models. Pre-frontal trough is already generating nocturnal convection that will carry through the Finger Lakes to NY Thruway corridor prior to dawn this morning. The associated few to several hundred J/kg of convective available potential energy (CAPE) is not surface-based, with decent mid-level lapse rates aloft, though brief gusts of 35 mph are not out the question. Later this morning to mid afternoon, the front itself will drop west-northwest to east-southeast through the area. A good amount of shear will still remain, but mid-level lapse rates will not be as optimal and cloud cover will also pose a challenge for surface heating. Despite that, high resolution ensemble forecast (HREF) output shows good odds of at least 1000 J/Kg CAPE being generated for much of Northeast PA and especially towards the Poconos, and up through the Catskills. New convection firing along the front as it finishes its trek through the area, will be quite capable of producing strong to severe wind gusts. Noon to 4 PM will probably be the most heads up time for this potential, before the convection rolls mainly east of the area. Post-frontal cool air advection will occur tonight with slackening northwest to north winds and lows in the mid 40s to lower 50s. There may be some shallow stratocumulus-type clouds but the incoming air mass will be very dry. Thus clouds may begin to scatter before dawn, followed by plenty of sun for Thursday. Highs of mid 60s to lower 70s are anticipated for Thursday, with dewpoints only in the upper 40s-lower 50s. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... 3 AM UPDATE... A quiet period under high pressure as Dorian passes well to the east. Forecast area will be under a surface high pressure, and as a ridge builds aloft so the forecast will be dry. There is a 500 mb shrt wave approaching Friday night, but it washes out in the ridging building in the wake of Dorian. So, no changes to the forecast in this periods, with only very minor grid adjustments. Previous forecast continues below. The center of the high pressure shifts to our north across Quebec by Thursday night. This setup will promote dry conditions with seasonably cool temperatures. Nighttime lows in the upper 40s/lower 50s are a few (2-5F) degrees below normal for early September. The latest track from the NHC has Hurricane Dorian accelerating northeastward from near the NC Outerbanks Friday morning to east of the Nantucket, MA by Saturday morning. This track would keep any direct impacts from the hurricane well south and east of our area. Meanwhile, a progressive shortwave trough will approach from the Great Lakes region on Friday, then start to merge with the downstream tropical cyclone as it passes through the Northeast states Friday night. Some models output light precip over CNY as the trough passes through. However, showers were kept out of the forecast (except for the western fringe of the CWA) owing to strong background subsidence around the periphery of Dorian's circulation. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 3 AM UPDATE Northwest flow aloft will keep a relatively dry and cool forecast over the area. A weak wave and surface trough passes late Sunday and early Monday which may bring a few sprinkles...but that's pretty much it. Made some adjustments to the grids based on the latest guidance, but no major changes. Previous forecast continues below. A series of shortwave troughs rotating around the primary upper trough is expected to move across the Northeast states this weekend. Periods of clouds and isolated showers will accompany the passage of these disturbances. Any showers on both Saturday and Sunday should be isolated and light given the lack of moisture and modest forcing with these systems. Near to slightly below normal temperatures will persist into the weekend. High pressure builds back into the region early next week. Dry conditions and seasonable temperatures can be expected. The high retreats to our northeast by midweek. Warm-air advection on the backside of the high and ahead of a Northern Plains low would favor an increase in clouds and chances for light rain as early as late Tuesday. && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... A couple of passing boundaries will affect the terminals today. First, a pre-frontal trough is sending thunderstorms through at least KSYR-KRME first thing this morning, with a few showers for the other NY terminals as well. Close behind the pre- frontal trough, a cold front will then sweep through late morning to mid afternoon with additional developing line of thunderstorms. Along and just behind the front, most terminals will have a window of MVFR ceilings, followed by VFR well behind the front later today. Initial southeast to south winds 4-8 knots, will veer west to northwest behind the front today 9-12 knots with higher gusts. However, any storms could produce gusty erratic winds. Late tonight, some low clouds and valley fog expected for KELM but uncertain how dense it will be due to dryness of the air moving into the region. Outlook... Thursday through Friday night...VFR except for typical late night-early morning fog at KELM. Saturday through Sunday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...DGM/JRK LONG TERM...DGM/JRK AVIATION...MDP
Hazardous Weather Outlook National Weather Service Binghamton NY 303 AM EDT Wed Sep 4 2019 NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-050715- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 303 AM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. ...SEVERE THUNDERSTORMS POSSIBLE TODAY... A line of showers and thunderstorms is expected to develop as a front sweeps through the area from late morning to mid afternoon. A few of the storms could become severe with damaging winds, especially east of Interstate 81. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NYZ009-015>018-022>025-036-037-044-050715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- 303 AM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
707 AM EDT Wed Sep 4 2019
NYZ009-017-018-036-037-044-041130-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Madison NY-Northern Oneida NY-
707 AM EDT Wed Sep 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
ONEIDA...NORTHWESTERN MADISON...CENTRAL CAYUGA...NORTH CENTRAL
CORTLAND AND ONONDAGA COUNTIES UNTIL 730 AM EDT...
At 706 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldwinsville to near Fleming. Movement
was east at 55 mph.
Small hail and strong wind gusts will be possible with these storms.
Locations impacted include...
Onondaga, Syracuse, Clay, Rome, Cicero, Auburn, De Witt, Sullivan,
Van Buren and Oneida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4334 7547 4276 7596 4279 7670 4323 7633
4321 7626 4324 7627 4324 7626 4320 7622
4322 7620 4326 7621 4326 7619 4320 7608
4315 7589 4330 7586
TIME...MOT...LOC 1106Z 266DEG 46KT 4319 7632 4286 7660
DGMSpecial Weather Statement
National Weather Service Binghamton NY
729 AM EDT Wed Sep 4 2019
NYZ036-044>046-056-041215-
Otsego NY-Chenango NY-Cortland NY-Madison NY-Broome NY-
729 AM EDT Wed Sep 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN OTSEGO...
NORTHWESTERN BROOME...SOUTHEASTERN MADISON...SOUTHEASTERN CORTLAND
AND CHENANGO COUNTIES UNTIL 815 AM EDT...
At 729 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Cortland to Richford. Movement was
east at 60 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Cortland, Oneonta, Norwich, Guilford, Brookfield, Hartwick, Edmeston,
Plymouth, North Norwich and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4247 7497 4229 7610 4261 7618 4287 7529
4287 7525 4288 7522 4286 7520 4286 7516
4291 7510 4289 7506 4247 7496
TIME...MOT...LOC 1129Z 252DEG 54KT 4254 7622 4235 7617
TACSpecial Weather Statement
National Weather Service Binghamton NY
732 AM EDT Wed Sep 4 2019
NYZ009-018-036-037-041230-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
732 AM EDT Wed Sep 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON AND EAST CENTRAL ONONDAGA COUNTIES UNTIL 830 AM EDT...
At 732 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Central Square to 8 miles
northeast of Bridgeport to near Syracuse. Movement was east at 60
mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Lee, Verona,
Westmoreland and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4323 7507
4317 7511 4293 7620 4318 7594 4316 7592
4316 7588 4325 7586 4327 7588 4332 7587
4333 7588 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 1132Z 250DEG 53KT 4336 7598 4326 7588 4299 7616
TACSpecial Weather Statement
National Weather Service Binghamton NY
908 AM EDT Wed Sep 4 2019
NYZ045-046-056-057-041415-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
908 AM EDT Wed Sep 4 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN OTSEGO...NORTHEASTERN
BROOME...NORTHERN DELAWARE AND SOUTHERN CHENANGO COUNTIES UNTIL 1015
AM EDT...
At 908 AM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, or 16 miles southwest of Norwich, moving east at 50 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Guilford, Roxbury, Kortright,
Coventry, Greene and Meredith.
LAT...LON 4227 7455 4221 7573 4239 7577 4253 7471
4251 7471 4244 7463 4240 7457
TIME...MOT...LOC 1308Z 262DEG 43KT 4231 7565
DJPSpecial Weather Statement
National Weather Service Binghamton NY
918 AM EDT Wed Sep 4 2019
NYZ046-041345-
Otsego NY-
918 AM EDT Wed Sep 4 2019
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
945 AM EDT...
At 917 AM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter Center, or 9 miles northwest of Cooperstown, moving east at 60
mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Springfield, Richfield Springs, Cherry Valley, Exeter Center,
Oaksville, Salt Springville, Glimmerglass State Park and East
Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4277 7467 4269 7511 4286 7519 4286 7514
4288 7512 4290 7507 4283 7491 4283 7489
4290 7488 4283 7465
TIME...MOT...LOC 1317Z 250DEG 53KT 4280 7505
TACThe Binghamton radar (KBGM), 80 km away, was scanning. The volume nearest the first event began at 14:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856561.